Alert archive / Minnesota / Red Flag Warnings in 2025

Red Flag Warning 2, NWS Duluth, MN

May 11, 202510 counties in Minnesota; 8 counties in Wisconsin

NWS Duluth, MN issued this red flag warning at May 11, 2025, 2:18 PM CDT for 10 counties in Minnesota; 8 counties in Wisconsin. It took effect at May 12, 2025, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2025, 2:18 PM CDT (19:18 UTC)
In effect from
May 12, 2025, 12:00 PM CDT
Expired
May 12, 2025, 9:00 PM CDT
In force
9 hr
Issued by
NWS Duluth, MN

Counties Aitkin County, MN, Carlton County, MN, Cass County, MN, Cook County, MN, Crow Wing County, MN, Itasca County, MN, Koochiching County, MN, Lake County, MN, Pine County, MN, Saint Louis County, MN, Ashland County, WI, Bayfield County, WI, Burnett County, WI, Douglas County, WI, Iron County, WI, Price County, WI, Sawyer County, WI, Washburn County, WI

The radar

The Duluth radar (KDLH), 15 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this red flag warning went out at May 11, 12:35 PM CDT, 1 hour 43 minutes earlier. Its key messages:

  • Unseasonable warm and dry conditions persist through the weekend and into early next week. Red Flag warnings are in effect across the Northland today fire weather headlines possible Monday and Tuesday.
  • A pattern shift occurs later this week, with hot temperatures ending and precipitation chances returning.
Area forecast discussion, May 11, 12:35 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1235 PM CDT Sun May 11 2025

.KEY MESSAGES...

- Unseasonable warm and dry conditions persist through the
  weekend and into early next week. Red Flag warnings are in
  effect across the Northland today fire weather headlines
  possible Monday and Tuesday.

- A pattern shift occurs later this week, with hot temperatures
  ending and precipitation chances returning.

&&

.DISCUSSION...
Issued at 323 AM CDT Sun May 11 2025

Current Conditions

A strong low level jet has set up shop over the Northland with warm
air advection ramping up out of the south this morning. Along the
International Border we have seen some showers percolating along the
nose of the aforementioned low level jet. This activity is expected
to decrease through the morning hours with activity staying north of
the Border along the warm front through the remainder of the day.

Today - Tuesday:

Temps-

An extended period of dry and very warm conditions will settle over
the Northland as a Rex block sets up over the Midwest. The main
culprit upper level low stalls out over the Gulf coast of TX and LA
with ridging over the Upper Midwest. Persistent south to southwest
flow will be streaming over the region as we find ourselves caught
between high pressure to the east and low pressure to the west.
Thermal ridge at 850 will be quite warm at 16-20C which has a return
interval of once every ten years for this time of year. This unusual
warmth for this time of year will see our temperatures soar into the
80s and 90s across our western CWA with the rest of the region in
the 70s and 80s. Breezy southerly winds will also prevent much Lake
breeze relief expect for those directly along the North Shore. From
a records perspective, Sunday has the best chance to break or tie
many of the current high temps. Monday morning through Wednesday
morning will also have potential to break or tie record high
minimums.

Fire Weather-

Southwest flow in the lower levels with ridging aloft leaves little
room for any moisture to set up over the Northland. With the
abundance of sunshine and dry atmospheric profiles we will be
looking at some efficient mixing days. Min RHs are expected to
plummet into the teens and lower 20s. The addition of enhanced wind
speeds from a low level jet stalled over the region raises concerns
for dangerous fire weather conditions. A Red Flag Warning has been
issued for all of the Northland except the North Shore. The pattern
doesn't change much for Monday with another round of fire weather
headlines likely needed. Winds start to ease up a bit on Tuesday but
we still remain high and dry.

Wed - Friday:

The blocking patten breaks down as we head into Wednesday with the
upper level low transitioning into an open wave moving towards the
East coast. This will allow for the pattern to become more active
again with a trough digging across the Intermountain West. 500mb
cluster analysis shows good agreement of this trough becoming
negatively tilted as it pushes through on Thursday. The surface
reflection of the cluster analysis also has good agreement for being
5 days out bringing a surface low out of the Northern Plains and up
through Ontario. This set up could allow for some gulf moisture to
return to the Northland evident by the increase in IVT according to
the GFS. Precipitation and thunderstorm chances return Thursday.
Some of these storms could be strong to severe. The CSU ML severe
probabilities continues to highlight the region and SPC also has a
mention of areas to our southwest under the gun for some severe
weather.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1232 PM CDT Sun May 11 2025

VFR conditions persist through the TAF period. Gusty southerly
to south-southwesterly winds persist into this evening, briefly
drop off overnight as an inversion sets up, and then return
again Monday morning. Low level wind shear returns again tonight
into early Monday as a strong low-level jet sets up over the
region.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 323 AM CDT Sun May 11 2025

Southerly winds are expected to crank up later this morning and
bleed over from the onshore to the nearshore waters. Small Craft
Advisories have been issued for most of the zones in western Lake
Superior. Speeds are expected to taper off Monday morning.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.CLIMATE...
Issued at 323 AM CDT Sun May 11 2025

Record High Temperatures:

May 11:   Forecast    Record
KDLH:        83       83/1991
KINL:        89       83/1993
KBRD:        92       92/1900
KHIB:        88       83/1991
KASX:        83       85/1992

May 12:
KDLH:        81       84/1940
KINL:        86       86/1991
KBRD:        89       88/1940
KHIB:        86       86/1977

May 13:
KDLH:        83       86/1977
KINL:        87       87/1977
KBRD:        90       91/1900
KASX:        87       90/1977

Record Warm Minimum Temperatures:

May 12:   Forecast    Record
KDLH:        59       56/1991
KINL:        66       55/2023
KBRD:        62       60/1991
KHIB:        59       53/1944
KASX:        60       58/1894

May 13:
KDLH:        57       54/1991
KINL:        64       55/1987
KHIB:        56       52/1987
KASX:        58       58/1987

May 14:
KINL:        61       58/1977
KBRD:        62       62/1998
KHIB:        54       54/1998

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Red Flag Warning until 10 PM CDT this evening for MNZ010>012-
     018-019-025-026-033>038.
     Fire Weather Watch from Monday afternoon through Monday
     evening for MNZ010>012-018-019-025-026-033>038.
WI...Red Flag Warning until 10 PM CDT this evening for WIZ001>004-
     006>009.
MARINE...Small Craft Advisory until 4 AM CDT Monday for LSZ121-143>148-
     150.
     Small Craft Advisory from 7 PM this evening to 7 AM CDT Monday
     for LSZ140.

&&

DISCUSSION...Britt
AVIATION...Rothstein
MARINE...Britt
CLIMATE...Britt
Hazardous weather outlook, May 11, 3:19 AM CDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
319 AM CDT Sun May 11 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-120830-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
319 AM CDT Sun May 11 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Dry conditions with low relative humidities and gusty southerly
winds will create critical fire weather conditions Sunday and
Monday. Red Flag Warnings are in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Critical fire weather conditions are forecast Monday. Near-
critical conditions are possible Tuesday.

There is a chance of thunderstorms Thursday and Thursday night. A
few storms may be strong.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-120830-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
319 AM CDT Sun May 11 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Strong southerly winds with gusts up to 25 knots and waves of 1
to 4 feet are will develop today and diminish early Monday
morning. A Small Craft Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Thursday afternoon and night.

Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:18 PM CDTFire Weather WatchDLHAshland, Bayfield, Burnett, Douglas, Iron, Price and 2 more13 hr

Nearby

Red Flag Warnings in Minnesota, 2025Red Flag Warnings in Wisconsin, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.